Podcast: What Causes Parkinson's "Off" Episodes?

NEW YORK, June 18, 2014 /PRNewswire-USNewswire/ -- With long-term use, the gold standard medication for Parkinson's disease, levodopa, can wear off before it's time for another dose, causing motor fluctuations called "off" episodes. Complicating treatment is that too much levodopa can cause debilitating side effects such as dyskinesia.

Todd Sherer, PhD, CEO of The Michael J. Fox Foundation for Parkinson's Research talked to MJFF Contributing Editor Dave Iverson for a podcast on why levodopa loses its efficacy over time and therapies in development to even out on/off cycles.

Listen to the podcast on the MJFF site.

"Levodopa is an ingredient used by the brain to make dopamine," says Sherer. "And early in the disease the brain contains more of the machinery, the apparatus, the other ingredients that it combines with the levodopa to make what's needed. So as the disease progresses there's less and less of those other ingredients to convert to the dopamine. This means for each amount of levodopa you take you really get less bang for the buck."

SOURCE The Michael J. Fox Foundation for Parkinson's Research




Custom Packages

Browse our custom packages or build your own to meet your unique communications needs.

Start today.

 

PR Newswire Membership

Fill out a PR Newswire membership form or contact us at (888) 776-0942.

Learn about PR Newswire services

Request more information about PR Newswire products and services or call us at (888) 776-0942.